Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Dodge City, KS

July 16, 2018Clark County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 16, 2018, 6:13 PM CDT for Clark County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 6:13 PM CDT (23:13 UTC)
Expired
Jul 16, 2018, 6:30 PM CDT
In force
17 min
Issued by
NWS Dodge City, KS

County Clark County, KS

The radar

The Dodge City radar (KDDC), 50 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WWUS83 KDDC 162313
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
613 PM CDT MON JUL 16 2018
 
KSZ078-087-088-162330-
Meade KS-Clark KS-Ford KS-
613 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...NORTHEASTERN
MEADE AND NORTHERN CLARK COUNTIES UNTIL 630 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Clark State Lake. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ashland, Minneola, Fowler, Bloom, Clark State Lake and Kingsdown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3719 9960 3717 10019 3751 10020 3753 9963
TIME...MOT...LOC 2312Z 127DEG 1KT 3736 9983 

$$

HOVORKA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 16, 6:00 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 16, 6:00 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Mon Jul 16 2018

...updated aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 239 PM CDT Mon Jul 16 2018

Southwest Kansas was under very moist easterly upslope flow this
afternoon to the north of a nearly stationary front situated from
southeast Colorado into the northeast Texas Panhandle. Conditions
are fairly similar to Sunday afternoon with respect to frontal
boundary to the south and other areas of weak convergence over
northwest Kansas. Visible satellite imagery is showing cumulus
starting to develop especially over northern sections of the
forecast area. In spite of the strong instability, deep layer
shear continues to be weak although it is a slightly better than
Sunday given the low level wind profile. Widely scattered
thunderstorms will develop through the mid to late afternoon
hours. Short term models have been consistent with storms
developing over the southwest part of the area initially. Given
the satellite trends, wouldn't be surprised to see a few storms
developing along the I-70 corridor by mid/late afternoon as well.
Additionally, the models have been showing a cluster of storms
developing in the favored areas of southeast Colorado in the moist
upslope flow which could move into far southwest Kansas during the
evening. The threat for severe weather continues to be fairly low
but can't totally rule out a few storms with 45-55 mph wind gusts.
Locally heavy rain will continue to be an issue with the slow
moving thunderstorms.

The models show a trend in thunderstorms developing farther northeast
toward central/south central Kansas as the evening progresses with
storms weakening and diminishing around or shortly after midnight.
Given the unstable airmass in place, any localized surface convergence
areas could yield additional lingering storm areas with locally heavy
rain and possible flooding again tonight. In addition, some of the
models show an MCS moving out of western Nebraska toward north
central Kansas later tonight. As a result, thunderstorm chances
could linger into Tuesday morning over central Kansas but we
should see a lull through the midday hours before chances ramp up
again in the afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 239 PM CDT Mon Jul 16 2018

Tuesday night and Wednesday will see an upper level disturbance
moving east across the northern High Plains. This will keep
chances for thunderstorms going mainly over central Kansas into
early Wednesday. Beyond this time, the models show drier and
warmer air from the southwest invading southwest and central Kansas
which will bring an end to the thunderstorm activity through at
least late week. The warm advection pattern will also bring a
warming trend to the area with daytime high temperatures climbing
back into the upper 90s to around 100 through the mid to latter
part of the week. The upper level ridge is progged to continue
building over the central High Plains through the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM CDT Mon Jul 16 2018

VFR is expected through TAF pd. Local/temporary MVFR cigs possible
in heavy TSRA activity though. Sct TSRA for this evening. Winds
fairly light through tomorrow and mainly out of the E to SE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  92  70  95 /  40  30  30  10
GCK  69  92  68  95 /  30  30  30  10
EHA  68  95  69  97 /  40  20  10   0
LBL  70  95  70  98 /  30  20  10   0
HYS  70  88  69  91 /  40  40  40  30
P28  75  92  72  96 /  30  30  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Sugden
Hazardous weather outlook, Jul 16, 2:44 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
244 AM CDT Mon Jul 16 2018

KSZ030-031-043>046-061>066-074>081-084>090-170745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
244 AM CDT Mon Jul 16 2018 /144 AM MDT Mon Jul 16 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will continue today and tonight. Storms
will again move slowly, producing locally very heavy rainfall and
potentially localized flooding. Frequent dangerous lightning will
be a hazard to outdoor activities. The strongest storms will
produce strong outflow winds of 50 to 55 mph. Widespread severe
weather is not expected.

Day 1 Hazards
-------------
* Lightning: Elevated risk
* Flooding: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

Showers and thunderstorms will continue Tuesday and Tuesday night.
Locally heavy rainfall will continue, along with an increased risk
of strong/damaging outflow winds up to 60 mph.

Dry weather is expected beginning Wednesday, along with hotter
afternoon temperatures. Triple digit heat is expected south and
west of Dodge City Thursday afternoon.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Elevated risk
  - Severe thunderstorm wind: Limited risk

* Wednesday
  - Excessive heat: Limited risk

* Thursday
  - Excessive heat: Elevated risk

* Friday
  - Excessive heat: Elevated risk

* Saturday
  - Excessive heat: Elevated risk

* Sunday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

TURNER

In the hours before

Special weather statement, Jul 16, 6:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
613 PM CDT MON JUL 16 2018

KSZ078-087-088-162330-
Meade KS-Clark KS-Ford KS-
613 PM CDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FORD...NORTHEASTERN
MEADE AND NORTHERN CLARK COUNTIES UNTIL 630 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Clark State Lake. This storm was nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ashland, Minneola, Fowler, Bloom, Clark State Lake and Kingsdown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3719 9960 3717 10019 3751 10020 3753 9963
TIME...MOT...LOC 2312Z 127DEG 1KT 3736 9983

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:42 AM CDTFlash Flood WarningDDCEllis3 hr
Jul 16, 6:43 AM CDTAreal Flood WarningDDCEllis9 hr
Jul 16, 6:38 PM CDTSpecial Weather StatementDDCClark37 min
Jul 16, 6:52 PM CDTSpecial Weather StatementDDCClark38 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.